Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 116, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2019, 1:13 PM CDT for Jasper County, McDonald County, Newton County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 1:13 PM CDT (18:13 UTC)
- Expired
- May 20, 2019, 2:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jasper County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:56 PM CDT, 17 minutes earlier.
Area forecast discussion, May 20, 12:56 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1256 PM CDT Mon May 20 2019
.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Mon May 20 2019
Surface high pressure currently over the region will push
northeast of the region through this morning by a strong storm
system currently developing across the plains.
Deep southwest flow aloft will bring a vigorous upper level short
wave into the Ozarks as an upper level jet noses into the area.
Additionally, a low level jet will begin to move into the area
through today and into tonight.
With southerly flow, moisture and instability will increase
rapidly late this afternoon and into the evening. Models spread
between 800-1500 j/kg of ML CAPE and from 1.8 to 2 inches of
precipitable water into the southwestern Missouri by 00z.
These ingredients will provide the fuel for severe thunderstorms
this afternoon and through tonight. This will also provide the
moisture for areas of heavy rainfall. Where these occur will be
determined by where a northward moving warm front becomes
positioned.
This front will provide a significant focus for where severe
storms and flooding rains occur. There are some differences in
short term/CAMS models and global models in where the heaviest
rains falls. Have leaned towards the short term/Cams and
ECMWF/UKMET precipitation outputs since the GFS/NAM are currently
outliers and farther north with the axis of heavy rainfall.
With such a dynamic system, all modes of severe weather will be
possible this afternoon and into tonight. Large hail to golf
balls, damaging winds, and tornadoes are expected this afternoon
and through tonight. Areas along and west of I-49 will have the
best potential for the most significant storms.
A Flash Flood Watch has been expanded eastward to along the
Highway 65 corridor and will now start at 1 pm today.
.LONG TERM...(Tuesday through Sunday)
Issued at 241 AM CDT Mon May 20 2019
Showers and storms will be ongoing into Tuesday morning as the
storm system moves across the plains. The system will begin to
lift north and swing a cold front through the Ozarks during the
day Tuesday. This is expected to be a strongly forced squall line
or possible QLCS with continuing chances for severe weather and
heavy rainfall. The cold front is expected to move east of the
area by Tuesday evening.
A brief rain free period is then expected through Wednesday
evening. However, as todays storm continues to lift north, another
warm front will lift into the area Wednesday night into Thursday
and bring another round of rainfall to the area.
Southwest flow aloft will continue through the end of the week
and into the weekend with several shortwaves moving through the
flow and brining additional rounds of rain as we head into the
Memorial Day weekend. Where the rain occurs will depend on the
strength of high pressure over the southeast conus and how far
north the associated ridge will make it. Either way, temperatures
this weekend will be warmer with highs in the 80s region wide.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 20 2019
Several rounds of thunderstorms are expected through the TAF
period, with large hail, damaging winds, and isolated tornadoes
possible with each round. Initial storms this afternoon will
mainly have a large hail threat, transitioning to all threats
tonight. A line of severe thunderstorms will move west to east
across the area from mid day Tuesday through Tuesday evening, with
damaging winds and isolated tornadoes the primary severe weather
risks. Pilots flying in and out of airports in the area will have
to monitor these threats closely. Low level wind shear is expected
tonight with strong southerly low level flow.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ066-077>079-
088>090-093>095-101>104.
KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...TitusHazardous weather outlook, May 20, 4:44 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 444 AM CDT Mon May 20 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 444 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms are expected to impact areas mainly along and west of Highway 65 late this afternoon and evening as an unstable airmass interacts with warm front moving northward across the region. The main threat will be large hail to the size of golf balls and damaging winds up to 70 mph. Late this evening, and tonight, severe weather is expected to continue with all modes of severe weather possible. Moderate to heavy rainfall will bring the potential for flooding, mainly along and west of Highway 65 this afternoon and through tonight. Multiple rounds of storms are expected to occur with i to 3 inches of rain possible. Some localized rainfall amounts may exceed 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday another round of strong to severe storms will be possible across the entire region as a strong storm system approaches the area. All modes of severe weather will be possible. The potential for flooding will continue Tuesday, as additional moderate to heavy rainfall is expected. Intermittent storm activity is expected through the end of next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 19 days |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Vernon | 11 days |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Bates, Vernon | 61 days |
| May 20, 2:07 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 38 min |
| May 20, 4:08 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 52 min |
| May 20, 4:19 PM CDT | Tornado Warning | SGF | Barton, Jasper | 26 min |
| May 20, 4:19 PM CDT | Tornado Warning | SGF | Barton, Jasper | 26 min |
| May 20, 4:36 PM CDT | Tornado Warning | SGF | Barton, Vernon | 24 min |
| May 20, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Vernon | 34 min |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Jasper | 4 days |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Jasper | 6 days |
| May 20, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 46 min |
| May 20, 5:24 PM CDT | Tornado Warning | SGF | Jasper, Newton | 36 min |
| May 20, 5:31 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| May 20, 5:36 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence, Newton | 39 min |
| May 20, 6:06 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 20, 6:22 PM CDT | Areal Flood Advisory | SGF | Barton, Jasper | 6 hr |
| May 20, 6:23 PM CDT | Tornado Warning | SGF | Cedar, Dade | 37 min |
| May 20, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 39 min |
| May 20, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 66 min |
| May 20, 2:07 PM CDT | River Flood Warning | SGF | Bourbon | 69 hr |
| May 20, 4:57 PM CDT | River Flood Warning | SGF | Cherokee | 6 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.